Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 237, NWS Aberdeen, SD

August 17, 2025Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 17, 2025, 1:12 AM MDT for Corson County, Dewey County, South Dakota. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2025, 1:12 AM MDT (07:12 UTC)
Expired
Aug 17, 2025, 2:45 AM MDT
In force
93 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 150 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 9:59 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2025-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1908 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2025-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1908 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 12:47 AM MDT, 25 minutes earlier. Its key messages:

  • Marginal risk (level 1 of 5) for severe weather from south central SD into southern areas of northeast SD and west central MN today. Main threats are for severe wind gusts and hail. -There is also a slight risk for excessive rainfall over northeastern SD and west central MN today into Monday morning.
  • There is another marginal risk (level 1 of 5) for severe weather over central SD Monday. Main threats are for severe wind gusts and hail.
Area forecast discussion, Aug 17, 12:47 AM MDT, 25 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
147 AM CDT Sun Aug 17 2025

.KEY MESSAGES...

- Marginal risk (level 1 of 5) for severe weather from south
  central SD into southern areas of northeast SD and west central
  MN today. Main threats are for severe wind gusts and hail.

-There is also a slight risk for excessive rainfall over
 northeastern SD and west central MN today into Monday morning.

- There is another marginal risk (level 1 of 5) for severe weather over
  central SD Monday. Main threats are for severe wind gusts and
  hail.

&&

.DISCUSSION...
Issued at 146 AM CDT Sun Aug 17 2025

As of 7z, severe and near-severe storms are moving from western SD
into central SD. Additionally, there are storms developing along the
boundary over southern SD that are trying to work their way into
northeastern SD. The line over central SD looks to continue moving
east while the other line moves northeast through SD into the
morning hours.

A parked frontal boundary continues to sit over southern SD though
the day today. This boundary looks to continue to develop
precipitation and storms through the day today and into the evening.
The instability and moisture is there for storms to continue to
develop in this precipitation. Increased shear along the frontal
boundary this afternoon over eastern SD could lead to the potential
for a tornado or two. For storms that have moved away from the
front, the main threat will be mainly for severe winds and a smaller
threat for quarter sized hail. Additionally, with storms moving over
the same area there is a threat for flooding, with WPC's excessive
rainfall outlook highlighting a slight risk of flooding over eastern
SD. On another note, there will be increasing elevated smoke moving
in this afternoon over central and parts of northeastern SD. This
smoke look to stay mostly elevated, though some smoke might be near
the surface west of the Missouri River.

The frontal boundary looks to move south during the day Monday. This
will shift the threat for severe storms to the south. The lee of the
Rockies trough will still have the potential for storms to develop
over western SD and move east. Instability over central SD could
support storms moving over central SD Monday evening. The
instability does start to decrease once moving east of the Missouri
River. This then reduces the risk for severe storms over
northeastern SD. Because of this, SPC has a marginal risk for severe
storms over central SD, with the main threats being severe wind and
hail.

Monday evening, the upper and mid levels of the atmosphere are
forecasting a high pressure to start developing over AZ and NM. This
high pressure will help to create an upper and mid level ridge that
moves over western areas of SD though the end of the work week. Some
weaker areas of surface high pressure try to develop over central
and eastern SD through Thursday, reducing the chances for
precipitation moving over the state. Temperatures during this time
will increase, leading to higher temperatures over central SD. Max
temperatures could get into the low to upper 90s through the mid and
end of the work week over central SD and low to upper 80s over
northeastern SD.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1209 AM CDT Sun Aug 17 2025

Terminals KABR,KATY,KPIR,KMBG

Showers and storms will be moving through the sites tonight, causing
VFR conditions to become MVFR and IFR. Some of these storms could be
severe, with strong wind gusts and the potential for hail. The
threat for storms and showers exists into the early morning hours
for most sites, with the threat forecast to continue for KATY into
the afternoon.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

DISCUSSION...12
AVIATION...12
Hazardous weather outlook, Aug 16, 2:56 AM MDT, 22 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
356 AM CDT Sat Aug 16 2025

SDZ003>006-009>011-015>020-022-033>037-045-048-051-170900-
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Day-Dewey-Potter-
Faulk-Spink-Clark-Codington-Hamlin-Stanley-Sully-Hughes-Hyde-Hand-
Jones-Lyman-Buffalo-
356 AM CDT Sat Aug 16 2025 /256 AM MDT Sat Aug 16 2025/

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

There is a slight risk, or level 2 out of 5, for severe storms this
evening and into the overnight hours. These storms could have
damaging winds up to and in excessive of 60 mph as well as large
hail of an inch or greater in diameter. Locally heavy rainfall is
also a threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A marginal risk, or level 1 out of 5, is in place for severe storms
Saturday and again Sunday. Main threats will be damaging winds to
around 60 mph and large hail to around 1 inch in diameter.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

MNZ039-046-SDZ007-008-021-023-170900-
Traverse-Big Stone-Marshall-Roberts-Grant-Deuel-
356 AM CDT Sat Aug 16 2025

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

There is a marginal risk, or level 1 out of 5, for severe storms
this evening and into the overnight hours. These storms could have
damaging winds up to and in excessive of 60 mph as well as large
hail of an inch or greater in diameter. Locally heavy rainfall is
also a threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A marginal risk, or level 1 out of 5, is in place for severe storms
Saturday and again Sunday. Main threats will be damaging winds to
around 60 mph and large hail to around 1 inch in diameter.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:59 AM MDTSpecial Weather StatementABRCampbell, Potter, Sully, Walworth61 min
Aug 17, 3:08 AM MDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Potter, Walworth52 min
Aug 17, 4:09 AM MDTSpecial Weather StatementABRMcPherson36 min
Aug 17, 4:20 AM MDTSpecial Weather StatementABRMcPherson40 min
Aug 17, 4:50 AM MDTSpecial Weather StatementABRMcPherson40 min
Aug 17, 5:32 AM MDTSpecial Weather StatementABREdmunds28 min
Aug 17, 5:56 AM MDTSpecial Weather StatementABREdmunds34 min
Aug 17, 6:09 AM MDTSpecial Weather StatementABRBrown21 min
Aug 17, 6:16 AM MDTSevere Thunderstorm WarningABRBrown44 min
Aug 17, 7:01 AM MDTSpecial Weather StatementABRMarshall14 min
Aug 17, 7:31 AM MDTSpecial Weather StatementABRMarshall29 min
Aug 17, 7:43 AM MDTSevere Thunderstorm WarningABRDay, Roberts47 min
Aug 17, 7:56 AM MDTSevere Thunderstorm WarningABRMarshall23 min
Aug 17, 8:12 AM MDTSpecial Weather StatementABRRoberts33 min
Aug 17, 8:44 AM MDTAreal Flood WarningABRDay6 hr
Aug 17, 12:39 PM MDTAreal Flood WarningABRMarshall29 hr
Aug 17, 3:14 PM MDTAreal Flood WarningABRDeuel, Hamlin42 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.